Doctors Warn Against Overmedicating Flu, Colds

Poison control network hears from more people who accidentally double up on over-the-counter medications

View Comments ()
|
Email
|
Print

    NEWSLETTERS

    Doctors say patients often overmedicate themselves without even knowing it while taking several products that contain the same medication. (Published Tuesday, Jan 22, 2013)

    If you're spending the day sick in bed, be careful what you take to fight the flu.

    Many times, people take too much of a good thing and overmedicate themselves without even knowing it.

    "They're running a temperature, so they're already taking acetaminophen -- or they're taking aspirin -- but most people take acetaminophen, said Donna Barksy, a pharmacist at Texas Star Pharmacy in Plano. "The acetaminophen is a great product, except it's in everything, and when they start doubling up on this, it can do some really damage to your liver."

    Minnie Wilson said she doubled up on antihistamine without knowing it.

    "It's basically by accident," she said. "You're trying to get well, and so you're drinking the liquid that had antihistamine in it, and you're taking the pills that had antihistamine in it, and you're taking something to dry you up, too, and it's just kind of like an overdose of the medication."

    The Texas Poison Center Network is hearing from many more people who accidentally double up on over-the-counter medications, especially acetaminophen and antihistamine.

    "The tendency for a lot of folks is to think if sometimes a little bit of medication helps, more is better, and that can sometime be dangerous," said Dr. Kapio Sharma with the Poison Control Center at Parkland Memorial Hospital.

    Last month alone, the statewide network received 338 of such calls, the most since December 2007.

    "Of course, in the last two months, we've seen a big increase in the number of flu cases, along with a big increase in a number of other viral syndromes, so part of the reason is that people simply feel worse in the last two months," Sharma said.

    Some combinations can be lethal. Symptoms include dry mouth and blurry vision, feeling your heart race and being out of breath.

    "I've gotten too dry and wake up in the morning and you sneeze and, of course, may have a nosebleed or things like that," Wilson said.

    Pharmacists and doctors say people should always read the labels and do not mix and match products, especially multisymptom pain relievers.